My name is Marion. I'm a retired psychotherapist and I have been campaigning for the safety of antidepressants.

In 1985 my husband, Charlie, at age 31, was diagnosed with Addison’s disease. He began to recover once started on lifesaving, lifelong medical treatment for this condition. Within a few weeks he had recovered well enough to take up a new position as GP in a small rural practice. He worked full-time as a GP for a further 25 years. In the early 1990’s he was started on Seroxat for depression, commonly experienced alongside Addison’s disease. He remained on 20mg Seroxat until after his retirement in 2010, when he was recommended by a psychiatrist to switch to venlafaxine. This only lasted two months as the side effects were intolerable, and he went back onto Seroxat 20mg which seemed to suit him better. Just a few months later he developed almost complete insomnia, terrors, awful gut issues, severe arthralgia, chronic pain, loss of temperature regulation, paranoia, nightmares, agitation, cognitive issues and altogether felt terribly ill. No-one could seem to fathom what had gone wrong, despite various tests and investigations, adjustments to usual medications and a trial of Melatonin. His notes record an exchange between his GP and endocrinologist where they agree that he is probably ‘somatising’ and ‘just needed stronger antidepressants’. Of course, the Addison’s disease was a significant complication. He was increasingly deeply suicidal and utterly desperate, and acted upon this.

Having now learned of so many unsuspecting souls who have experienced the horrors of medication-induced akathisia, my husband’s ultimately fatal experience following 20 years on Seroxat probably was a form of catastrophic autonomic dysregulation and overwhelmingly intolerable akathisia. He thought he had completely lost his mind.

My hope is that this post will encourage reappraisal and respectful caution about use of these commonly used so called safe and effective anti-depressant drugs, especially when considering starting people on them. Patients and their prescribers need to respect the risks and limitations of these medications so that genuine ‘informed consent’ can be reached before prescribing, or starting to take, any drug. Patients need reassurance that good sense and effective practical and psychological measures can often be taken at the outset to resolve the common symptoms of human stress, emotional turmoil and distress, sometimes without any need for prescribed mental health drugs (including the now emerging trend to develop and market synthetic medical psychedelics), or needing to resort to electrical or other invasive treatments.

Click here to read more accounts of stolen lives.
Charlie

Charlie suffered intolerable akathisia and took his own life